Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What causes shortness of breath and lightheadedness during exercise?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5141 Questions
I just turned 22 and for the last two years I've been unable to exercise (or even walk up more that 3 flights of stairs) without being extremely short of breath and lightheaded. I also have a resting heart rate of 95-110. I went to the dr with these issues and found out I was severely anemic (ferritin was 1) and had a round of iron infusions. Now my iron, hgb, hct are all fine. No thyroid problems. I drink 200+ ounces of water a day. I'm not overweight. My symptoms have not improved...... What could this be?
Posted Tue, 18 Feb 2014 in Blood Disorders
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: Have you been checed for diabetes? Detailed Answer: Hi and thank you so much for trusting us with your health query. I am so sorry to hear about this persistent extremely shortness of breath despite your anemia being corrected. I hope together we would be able to put forth ideas and help you with this. What strikes me most from the information you have provided is the amount of water you drink daily. This is way over the average daily intake of about 60ounces. There are basically two conditions that may explain this. This could be caused by diabetes mellitus (type 1 for young and slim persons) or diabetes insipidus(failure of kidneys to concentrate urine). The most common of the two is diabetes mellitus. Diabetes mellitus is characterized by excess sugars in the blood. This leads to too much urine production, excess fluids intake and a constant feeling of hunger and body weakness. These sound like the symptoms you have. I will suggest that you get get tested for this condition. The easiest, fastest and cheapest test to do is a fasting blood sugar. If this should not provide more information to think this is the cause, then you would need to be investigated for diabetes insipidus. For now, I will recommend that we go stay logical, taking one step at a time. With you drinking so much water like this, I am pretty convince you also urinate a lot. This in itself would cause a low blood volume that can explain the rapid heart rate. What are your average blood pressure numbers? I hoe this helps and provides guidance. While this may not be the definite solution at this time, I am committed to working with you to make sure you get answers to your worries and feel good again. Feel free to ask me as many related questions as possible and clarifications if needed. I wish you the best of health. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: What causes shortness of breath and lightheadedness during exercise? 22 minutes later
I have a family history of type 1 diabetes so i've been checked numerous times. Im also on 100mg daily of spironolactone so my bp's are typically 115/75 but during my fainting spells get much lower. I take XXXXXXX due to acne, but it helped lower my bp as well, it used to be borderline hypertensive.
Answered by Dr. Chobufo Ditah 47 minutes later
Brief Answer: Thanks for this information. Detailed Answer: Hi and thank you so much for this follow up. I am happy to get these details from you. At least, I am more informed that before especially with this information about spirinolactone for acne treatment. I could for sure tell that you have a problem retaining water but I couldn't get the exact cause. I do not know if you are conscious of the fact that spirinolactone acts as a diuretic to help eliminate water fro the body. Thiw would lead to excess urine volume, low blood volume, and eventually signs of low blood volume like you are describing. Besides, you have been noticing these reduced blood pressure when you have spells. This explains a lot. I think your doctor need to consider taking off this drug and replacing with another acne medication or he at minimum reduces the dose. At your age, hypertension is less likely and this drug could not have been prescribed to help reduce your blood pressure. NO NO....if at 22years you should have hypertension, thn we would not simply treat without doing a series of tests to identify the cause.You don't have any blood pressure problems right now. Right now, I am putting both types of diabetes off. Your tests have proven so, too. My recommendation: Stop/reduce spirinolactone, get another acne medication. This for sure would address your issues. I wish you well. Feel free to follow up with me. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor